South Dakota, 2018

Hail in South Dakota, August 23, 2018

August 23, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm became severe over southeastern Butte County, producing large hail near Nisland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over southeastern Butte County, producing large hail near Nisland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 2:12 PM MST, 32 minutes earlier.

Area forecast discussion, Aug 23, 2:12 PM MST, 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
312 PM MDT Thu Aug 23 2018

.DISCUSSION...(This Evening Through Thursday)
Issued at 312 PM MDT Thu Aug 23 2018

Current surface analysis shows weak low pressure over central SD,
with surface trough stretching southward into central NE. Upper
level analysis shows low pressure over southeast MT, with trough
extending into western portions of the Northern Plains. KUDX
radar shows isolated to scattered showers and thunderstorms across
northeast WY into far western SD. Temps are in the 70s and 80s,
warmest toward central SD. West to northwest winds are breezy in
some areas on the plains.

The risk for a severe storm or two will continue through the rest
of the afternoon and possibly into the early evening over a good
portion of western into central SD as storms move eastward. The
best instability will be northeast of the Black Hills over the
next few hours, especially toward north central SD. Activity will
gradually taper off from west to east through the evening, with
drier air advecting into the area overnight. Lows will generally
be in the 50s.

Shortwave ridging will bring mostly dry weather Friday into
Saturday. A weak disturbance passing over the ridge late Friday
night could bring a shower to far northwest SD, but will likely stay
north of the forecast area so will keep dry for now. A weak cold
front will move through the area on Saturday, with a few showers and
storms possible in the afternoon and evening, mainly to the east of
the Black HIlls. There could be a few more showers and storms on
Sunday, especially across northwest SD. Temperatures will generally
be near average over the weekend.

An upper trough and cold front will move east across the Rockies
Monday and through the Northern Plains Monday night and Tuesday.
Looks like there will be a fairly widespread chance for showers and
thunderstorms. Zonal flow for mid to late week looks to bring mostly
dry weather and seasonably warm temperatures. However, would not
rule out a weak disturbance bringing isolated storms sometime later
in the week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1102 AM MDT Thu Aug 23 2018

An upper disturbance and a surface front will bring a few showers
and thunderstorms to the area through the period, but especially
this afternoon and early evening. Any storm may produce local
MVFR conditions. Isolated strong to severe thunderstorms are
possible over western and central SD this afternoon and evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...10
Hazardous weather outlook, Aug 23, 7:48 AM MST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
848 AM MDT Thu Aug 23 2018

WYZ054>058-071-241300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
848 AM MDT Thu Aug 23 2018

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected
today. Organized severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Breezy winds and minimum relative humidity values as low as 15
percent will increase the fire danger Sunday afternoon into early
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
848 AM MDT Thu Aug 23 2018 /948 AM CDT Thu Aug 23 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today and tonight, but
especially this afternoon. There is a risk of severe
thunderstorms with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 23, 1:44 PM MST, 1 hour before
Special Weather Statement
National Weather Service Rapid City SD
244 PM MDT THU AUG 23 2018

SDZ072-073-232130-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
244 PM MDT THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
330 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Tilford, or 11 miles east of Sturgis, moving east
at 25 mph.

Up to dime size hail and winds in excess of 30 mph will be possible
with this storm.

This storm will remain over mainly rural areas of southwestern Meade
County.

LAT...LON 4428 10336 4441 10334 4445 10291 4416 10297
TIME...MOT...LOC 2044Z 276DEG 21KT 4435 10329

Eagan
Special weather statement, Aug 23, 1:59 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Rapid City SD
259 PM MDT THU AUG 23 2018

SDZ026-028>031-074-232145-
Custer Co Plains SD-Hermosa Foot Hills SD-Pennington Co Plains SD-
Central Black Hills SD-Southern Black Hills SD-Rapid City SD-
259 PM MDT THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 345 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rockerville, or 9 miles east of Hill City, moving east at 40 mph.

Up to dime size hail and winds in excess of 30 mph will be possible
with this storm.

Locations impacted include...
Southern Rapid City, southeastern Rapid Valley, New Underwood,
Hermosa, Keystone, Folsom, Caputa, Farmingdale, Hayward, Rockerville,
Mount Rushmore National Memorial, Rapid City Airport, Bear Country,
Keystone Wye, Hart Ranch, Thompson Butte, Railroad Buttes, Sheridan
Lake, Black Gap and Reptile Gardens.

This Includes Interstate 90 in South Dakota between Mile Markers 79
and 80.

LAT...LON 4385 10351 4400 10352 4411 10279 4377 10277
TIME...MOT...LOC 2059Z 268DEG 35KT 4393 10338

Eagan
Special weather statement, Aug 23, 2:14 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
314 PM MDT THU AUG 23 2018

SDZ012-025-072-073-232145-
Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
314 PM MDT THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BUTTE...WESTERN
MEADE AND NORTHEASTERN LAWRENCE COUNTIES UNTIL 345 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nisland, or 15 miles east of Belle Fourche, moving southeast at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newell, Nisland, Vale, Fruitdale, Bear Butte State Park, Owl Butte
and southeastern Belle Fourche Reservoir.

LAT...LON 4462 10375 4474 10364 4470 10321 4443 10345
TIME...MOT...LOC 2114Z 297DEG 21KT 4463 10355

Eagan
Local storm report, Aug 23, 2:38 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             1 E DOWNTOWN RAPID CITY 44.07N 103.21W
08/23/2018  M1.75 INCH       PENNINGTON         SD   OFFICIAL NWS OBS

            55 MPH GUST.

&&

ARK
Local storm report, Aug 23, 2:39 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             1 SSW RAPID VALLEY      44.05N 103.14W
08/23/2018  M1.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

ARK
Local storm report, Aug 23, 2:42 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             4 WNW RAPID CITY AIRPOR 44.07N 103.13W
08/23/2018  M1.25 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

ARK

The radar

The Rapid City radar (KUDX), 79 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butte

When
August 23, 2:44 PM MST
Where
Butte County, 3 mi ESE of Nisland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.653, -103.494

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772792.